Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 211, NWS Springfield, MO

July 10, 2002Phelps County, Pulaski County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 10, 2002, 2:30 PM CDT for Phelps County, Pulaski County, Missouri. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2002, 2:30 PM CDT (19:30 UTC)
Expired
Jul 10, 2002, 3:15 PM CDT
In force
45 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Phelps County, MO, Pulaski County, MO

The radar

The Springfield radar (KSGF), 145 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 2:30 PM CDTThunderstorm Wind 52 ERolla, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 1:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1804 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1804 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1268 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 101930
SVRSGF
MOC161-169-102015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
228 PM CDT WED JUL 10 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PULASKI COUNTY IN MISSOURI
  PHELPS COUNTY IN MISSOURI

* UNTIL 315 PM CDT

* AT 226 PM CDT...LOCAL LAW ENFORCEMENT REPORTED SEVERE THUNDERSTORMS
  CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES            
  NORTHWEST OF ST. JAMES TO RICHLAND...AND MOVING SOUTHEAST AT 35    
  MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   WAYNESVILLE...ST. ROBERT...DOOLITTLE BY 235 PM CDT.
   NEWBURG BY 240 PM CDT.
   ROLLA...ST. JAMES BY 245 PM CDT.
   FORT LEONARD WOOD BY 305 PM CDT.

AT 225 PM...REPORTS OF 65 TO 70 MPH AND TREES DOWN AROUND DIXON. 

THE TOWNS OF OZARK SPRINGS...JEROME...NORTHWYE...LAQUEY AND DEVILS 
ELBOW ARE ALSO IN THE PATH OF THESE STORMS.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 3806 9156 3788 9245 3771 9239 3759 9222
          3779 9155

JLT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:15 PM CDT, 15 minutes earlier.

Area forecast discussion, Jul 10, 2:15 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 PM CDT WED JUL 10 2002

FORECAST CONCERNS: PRECIPITATION CHANCES TONIGHT THROUGH FRIDAY AND
TEMPERATURES

CONVECTION HAS SPREAD INTO THE FORECAST AREA THIS AFTERNOON...WITH
OUTFLOW BOUNDARY FROM NOCTURNAL IOWA COMPLEX OF STORMS ACTING AS THE
TRIGGER. ATMOSPHERE ACROSS THE FORECAST AREA IS MOIST AND UNSTABLE
...AND EXPECT STORMS TO CONTINUE TO SPREAD SOUTH THIS AFTERNOON AND
EVENING.

HEAT ADVISORY IN EFFECT FOR EXTREME SOUTHWEST SECTIONS OF THE
FORECAST AREA WAS WARRANTED...WITH JLN REPORTING A HEAT INDEX OF 107
AT 19Z. WITH COOL OUTFLOW FROM THUNDERSTORMS EXPECTED THIS
EVENING...WILL LET THE ADVISORY GO WITH 4 PM ZONE ISSUANCE.

MODELS CONTINUE TO SHOW MID LEVEL LOW OPENING UP AS IT MOVES SOUTH
INTO THE FORECAST AREA THURSDAY. AVN IS MUCH WETTER WITH THE
PRECIPITATION FIELDS...AND FEEL THAT THE ETA MAY BE A MORE
REASONABLE SOLUTION. DUE TO THE DIURNAL NATURE OF THE STORMS
TODAY...AM INCLINED TO ADD MAINLY BEFORE MIDNIGHT TO POPS
TONIGHT...BUT WILL LET THEM GO UNQUALIFIED FOR NOW.

EXPECT ANOTHER ROUND OF STORMS TO DEVELOP THURSDAY...WITH SEVERE
WEATHER A POSSIBILITY AGAIN. INCREASED CLOUD COVER...EASTERLY
COMPONENT OF WINDS WILL KEEP TEMPERATURES IN THE 80S. HAVE ALSO
RETAINED THE LOW CHANCE POPS FOR FRIDAY...WITH A LULL IN THE RAIN
FOR SATURDAY AND SUNDAY.

LATEST EXTENDED MODELS HAVE SHOWN A RESTRENGTHENING OF THE MID LEVEL
LOW SUNDAY INTO MONDAY OVER THE FORECAST AREA. HAVE ADDED A CHANCE
OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO SOUTHERN
SECTIONS MONDAY...AND AREA WIDE TUESDAY AND WEDNESDAY.

THANKS FOR ISC COORD. GRIDS ALREADY SENT.

.SGF...
MO...NONE
KS...NONE

SUTTON

In the hours before

Special weather statement, Jul 10, 12:49 PM CDT, 1 hour 41 minutes before
MOZ056>058-069>071-081>083-092-097-098-106-102300-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1249 PM CDT WED JUL 10 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 504...IN EFFECT UNTIL 600 PM CDT WEDNESDAY EVENING. THIS
SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

CAMDEN...DENT...HOWELL...LACLEDE...MARIES...MILLER...MORGAN...
OREGON...PHELPS...PULASKI...SHANNON...TEXAS AND WRIGHT.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE CAMDENTON...
FORT LEONARD WOOD...HOUSTON...LEBANON...OSAGE BEACH...ROLLA AND WEST
PLAINS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

SUTTON
Special weather statement, Jul 10, 1:00 PM CDT, 1 hour 30 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-110000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT WED JUL 10 2002

...HOT AND HUMID WEATHER TO CONTINUE THIS AFTERNOON...WITH SEVERE
THUNDERSTORMS POSSIBLE THROUGH THIS EVENING...

* HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT...

HEAT INDEX VALUES AROUND 105
DAMAGING WINDS OF 60 TO 70 MPH

* AREAS AFFECTED AND TIMING...

THE EXTREME HEAT WILL AFFECT LOCATIONS ALONG AND WEST OF HIGHWAY 71
THROUGH 7 PM. SEVERE THUNDERSTORM DEVELOPMENT MAY OCCUR AT ANY
LOCATION ACROSS THE MISSOURI OZARKS AND SOUTHEAST KANSAS THIS
AFTERNOON AND EVENING.

* SPOTTER ACTIVATION OUTLOOK...

SPOTTER ACTIVATION MAY BE REQUIRED...ESPECIALLY FROM CENTRAL INTO
SOUTH CENTRAL MISSOURI THROUGH 6 PM.

* DISCUSSION...

TEMPERATURES IN THE LOWER AND MIDDLE 90S WILL COMBINE WITH SURFACE
DEWPOINTS IN THE LOWER 70S TO PRODUCE DANGEROUSLY HIGH HEAT INDEX
VALUES THIS AFTERNOON...ESPECIALLY ACROSS SOUTHEAST KANSAS AND FAR
WESTERN MISSOURI.

STRONG TO SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE THIS
AFTERNOON AND EVENING AS MID LEVEL ENERGY APPROACHES THE REGION FROM
THE NORTH. THE OUTFLOW BOUNDARIES PRODUCED FROM A THUNDERSTORM
COMPLEX IN NORTHERN MISSOURI THIS MORNING...WILL ACT AS A FOCUSING
MECHANISMS FOR STORM DEVELOPMENT EARLY THIS AFTERNOON ACROSS CENTRAL
MISSOURI. THE STORMS WILL THEN CONTINUE TO DEVELOP SOUTH LATE THIS
AFTERNOON AND EVENING ACROSS SOUTHERN MISSOURI AND SOUTHEAST KANSAS.

DAMAGING WINDS ARE THE MOST LIKELY FORM OF SEVERE WEATHER EXPECTED
TODAY. LARGE HAIL WILL BE UNLIKELY AS THE MELTING LEVEL IS
RELATIVELY HIGH TODAY.

* OTHER INFORMATION

SEVERE THUNDERSTORM WATCH NUMBER 504 REMAINS IN EFFECT UNTIL 6 PM
CDT FOR THE FOLLOWING COUNTIES IN MISSOURI: CAMDEN...DENT...
HOWELL...LACLEDE...MARIES...MILLER...MORGAN...OREGON..PHELPS...
PULASKI...SHANNON...TEXAS AND WRIGHT.

* EXTENDED OUTLOOK THROUGH WEDNESDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ONCE AGAIN THURSDAY
AFTERNOON AND EVENING...WITH LARGE HAIL AND DAMAGING DOWNBURST WINDS
EXPECTED. SCATTERED SHOWERS WILL AFFECT THE REGION FRIDAY...HOWEVER
NO SEVERE WEATHER IS EXPECTED. AFTER A LULL SATURDAY AND
SUNDAY...DAILY ROUNDS OF AFTERNOON AND EARLY EVENING SHOWERS AND
THUNDERSTORMS ARE EXPECTED FOR THE MIDDLE OF NEXT WEEK. ISOLATED
SEVERE THUNDERSTORMS...PRODUCING DOWNBURST WINDS...MAY OCCUR.

SUTTON

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
Local storm report, Jul 10, 2:06 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
206 PM CDT WED JUL 10 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0141 AM    ELDON                     MO   WIND DAMAGE
07/10/02   MILLER                         REPORTED BY PUBLIC.
                                          SEVERAL TREES DOWN IN
                                          ELDON.

0145 AM    GRAVOIS MILLS             MO   WIND DAMAGE
07/10/02   MORGAN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREES AND POWER LINES
                                          DOWN.

0147 AM    MACKS CREEK               MO   60 MPH TSTM GUST
07/10/02   CAMDEN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 1:34 PM CDTSevere Thunderstorm WarningSGFCamden, Miller, Morgan41 min
Jul 10, 1:46 PM CDTSevere Thunderstorm WarningSGFMaries44 min
Jul 10, 2:31 PM CDTSevere Thunderstorm WarningSGFPhelps, Pulaski44 min
Jul 10, 4:14 PM CDTSevere Thunderstorm WarningSGFGreene, Polk46 min
Jul 10, 6:19 PM CDTSevere Thunderstorm WarningSGFBarry26 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.